Virginia, 2020Hail and Damaging Winds in Virginia, April 8, 2020
April 8, 2020 · NWS RNK · 42 events in 15 counties and zones
Organized severe thunderstorms developed in an unseasonably warm, unstable airmass ahead of an approaching cold front, triggered as a series of strong upper level disturbances passed across central Appalachians. Strong winds aloft being pushed to the surface contributed to the large swaths of sustained damaging winds, while low freezing levels were a factor in the large hail that was observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $239,000
- Crop damage
- None recorded
- Events
- 42
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Organized severe thunderstorms developed in an unseasonably warm, unstable airmass ahead of an approaching cold front, triggered as a series of strong upper level disturbances passed across central Appalachians. Strong winds aloft being pushed to the surface contributed to the large swaths of sustained damaging winds, while low freezing levels were a factor in the large hail that was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 8, 3:37 AM EST, 53 minutes earlier.
Area forecast discussion, Apr 8, 3:37 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
437 AM EDT Wed Apr 8 2020
.SYNOPSIS...
A nearly stationary boundary was located from Western
Pennsylvania to Eastern Virginia, while a cold front was noted
across the northern Missouri Valley. This cold front will move
into our region Wednesday ahead of a stronger cold front that
will quickly push through our area Thursday. Until the front
arrives, several rounds of showers and thunderstorms are
expected. Behind the front, look for strong and gusty northwest
winds and much colder temperatures with a freeze possible this
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 415 AM EDT Wednesday...
Potential for a convectively active day and night as at least
two rounds of organized thunderstorms encroach upon the region,
first this morning, and then again later tonight/early Thursday.
In between, there is good potential for redevelopment of
potential in the persistent warm/increasingly humid/unstable air
mass present across the area.
Our first concern of the day is a near solid line of
thunderstorms an attendant MCS early this morning moving
southward from northern VA and northern WV. The HIRES CAM models
bring this down to the north/northwest border of the CWA by 12Z,
then break it up fairly quickly as it crosses the Alleghany
front into the west/southwest part of the CWA. The area over
northern VA is forecast to dissipate quickly within the next few
hours well before reaching the I-64 corridor. If all goes
according to plan, only some minor gusty winds and rain
showers/possibly isolated thunder will reach areas from LWB to
BLF by daybreak.
After this initial convection surge, our focus turns to how any
lingering outflow boundaries around in the relatively unstable,
warm, humid air mass figure in the development of additional
convection later this morning and into the afternoon. HIRES CAM
models have varying solutions, with the HRRR indicating strong
discrete convection is possible especially along and east of the
Blue Ridge during the afternoon. However, the RAP, NAMNest, GFS,
SREF, HREF, do not support nearly as much convection in this
region. So have just stuck with slight chance to chance pops for
the afternoon/evening at this point as the remnants of the
morning MCS drift into the eastern KY/western WV, southwest VA
area by afternoon, which is where the highest pops have been
focused for the morning.
Overnight, the anticipated strong front will begin to move
toward the region from the Midwest and Ohio Valley. Yet another
line of strong convection is expected to develop along that
front, once again reaching our CWA late tonight/early Thursday.
This event will come from the west as opposed to the north, but
the timing is similar and not overly favorable for strong to
severe convection. This is partly the reason that SPC has kept
the Slight Risk to our west at this point. It may well be that
the severe threat today ends up being greater than that of
tomorrow.
Otherwise, look for one more warm and relatively humid day
compared to earlier this week. Low temperatures this morning
near 60 as opposed to the 30s and 40s of the past few days
reflects the increased near 60-degree dewpoints across much of
the CWA. Gusty southwest winds should push afternoon
temperatures mainly in the 70s west and 80s east. With the cold
air not arriving until after 12Z Thursday, tonight will be quite
mild once again with many areas remaining in the 60s for lows,
except where any thunderstorm outflow or rain arrives before
12Z, which could allow temperatures to drop into the 50s.
/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - Moderate,
Winds - Moderate to High,
Thunderstorm Threat - Moderate.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 200 AM EDT Wednesday...
A strong cold front will cross overhead on Thursday morning. A line
of showers and thunderstorms will precede the frontal boundary and
could pose a marginal risk of severe weather due to damaging winds.
Behind the front, winds will sharply increase from the northwest,
and confidence is growing that a wind advisory may be needed for
Thursday afternoon and Thursday night along the Blue Ridge. For now,
the wind threat is highlighted in the HWO. A non-diurnal curve in
temperatures has been applied for Thursday as they will start to
fall during midday and crash by the evening as a much colder and
drier air mass arrives to end the unseasonable warmth from this
week. The drop in relative humidities along with the gusty winds
could also pose fire danger issues for late Thursday afternoon and
again on Friday afternoon if we do not get much rain and the winds
do not subside as quickly during Friday.
As temperatures plummet below freezing in the mountains on Thursday
night, upslope snow showers will occur across the higher elevations
of southeast West Virginia with only western Greenbrier County
seeing up to a half an inch. Flurries could also briefly occur in
the mountains from Boone to Bluefield by Friday morning. High
pressure will eventually build over the Mid Atlantic by Friday night
to end the gusty winds, but decoupling and good radiational cooling
should send temperatures downward and could pose frost or freeze
issues for the Piedmont and the southern Shenandoah Valley. Quiet
weather will follow for Saturday, but high pressure should head
offshore on Saturday night. The GFS has steered much closer to the
more consistent ECMWF solution of an approaching low pressure system
from the lower Mississippi River Valley that will bring a soggy
start to the new week.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...
Guidance continues to get a better handle on the pressure system
that is currently sitting off the California coast. Late in the
week, this low gets kicked onshore and crosses across the southern
U.S., eventually shifting northward to the Mid-Atlantic. Timing has
come into much better agreement, with first a warm front lifting
northward across the area early to mid day Sunday. With the warm
front comes a return of warmer weather. By Sunday night, the cold
front associated with this low will then cross the region. Total
rainfall with this system looks pretty beefy compared to some of the
rain events we've had recently. Right now, rain amounts could range
between 1-2".
After Sunday's system exits, we cool off again for Monday, though
not like what happens this Thursday/Friday. Guidance hints that NW
flow will establish some upslope showers Monday into Tuesday. Precip
type at the moment remains rain, but temperature profiles will need
to be watched over the coming days as new guidance arrives. Any area
that would have the potential for snowfall would again be most
likely western Greenbrier, similar to this coming Friday AM.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
As of 200 AM EDT Wednesday...
Stray evening thunderstorms have dissipated, leaving VFR
conditions in place across the region at this hour. That will
change as the night progresses. The lower-level air mass will
mostly stay mixed overnight and higher elevations may have
gusts up to 30 knots as a low level jet strengthens.
An impressive line of showers and thunderstorms was moving
southward along an approaching cold front near the MD/PA border.
HIRES CAM models suggest that this line will reach the northern
counties in a broken fashion by morning. From there it will
dissipate during the morning near the I-64 corridor. From that
point the question will be where/if it redevelops southeast with
afternoon heating. NAMNest says yes, while the other models are
less robust with afternoon convective development. Thus, have
mentioned VCSH/VCTS for BLF/LWB, but not any further south until
afternoon if there is redevelopment across the Piedmont later
today as noted above.
For the most part ceilings are VFR outside of convection.
Westerly flow is fairly healthy early this morning thanks to a
low-level jet as noted above and this will eventually result in
MVFR ceilings developing along the upslope areas of the
Alleghanys, especially impacting KBLF.
MVFR cigs will develop due to westerly upslope winds over the
mountains at KLWB, KBLF and KBCB overnight, with the potential
for IFR cigs. These MVFR cigs will continue through much of the
morning on Wednesday. Occasional showers and isolated storms
will also impact KBCB, KROA and KLYH on Wednesday, periodically
reducing cigs and vsbys to MVFR levels. Models had showers and
thunderstorms redeveloping along the front after 15Z/11AM. Any
storms will reach KDAN later in the day, so have not included
until late.
Overnight, a new squall line is expected to reach the area from
the west, but most likely after 06Z, so not included in this
TAF set.
/Confidence in Forecast Parameters/
Ceilings - Moderate,
Visibilities - Moderate to High,
Winds - Moderate.
Extended Aviation Discussion...
A strong cold front crosses the area Thursday morning with
widespread MVFR conditions due to clouds and precipitation.
Winds will be strong and gusty behind the front Thursday night.
Colder high pressure builds into the area on Friday. In general
winds will be diminishing and ceilings will improve to VFR
except some lingering MVFR in the mountains.
Another system may bring rain our way later Saturday with sub-
VFR ceilings, though at the moment confidence is low.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...PW
LONG TERM...PW/RR
AVIATION...AMS/PH/RAB
Hazardous weather outlook, Apr 8, 4:11 AM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
511 AM EDT Wed Apr 8 2020
NCZ003>006-019-020-VAZ032-043>047-058-059-091100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
511 AM EDT Wed Apr 8 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and southwest Virginia.
.DAY ONE...Today and tonight.
Isolated to scattered strong to severe thunderstorms will be
possible, mainly this afternoon and evening. The main threat with
these storms would be large hail and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms are expected Thursday morning. A few of
these storms could become strong to severe with damaging wind gusts
being the main concern.
In addition, strong and gusty northwest winds are expected to
develop across the area Thursday afternoon/evening and then continue
into Friday morning. A Wind Advisory will likely be needed for this
area with later forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today, mainly this afternoon and
evening, and possibly again Thursday before noon.
VAZ007-009>014-016>020-022>024-033>035-WVZ042>044-507-508-091100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
511 AM EDT Wed Apr 8 2020
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Scattered strong to severe thunderstorms will be possible, mainly
this afternoon and evening. A few strong storms will also be possible
this morning along and near the Interstate 64 Corridor. The main
threat with any strong to severe thunderstorms this morning would be
damaging wind gusts. Thunderstorms later today and this evening will
be capable of producing large hail as well as damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms are expected Thursday morning. A few of
these storms could become strong to severe with damaging wind gusts
being the main concern.
In addition, strong and gusty northwest winds are expected to
develop across the area Thursday afternoon/evening and then continue
into Friday morning. A Wind Advisory may be needed for all or part of
this area with later forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today, mainly this afternoon and
evening, and possibly again Thursday before noon.
NCZ001-002-018-VAZ015-091100-
Ashe-Alleghany NC-Watauga-Grayson-
511 AM EDT Wed Apr 8 2020
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Scattered strong to severe thunderstorms will be possible, mainly
this afternoon and evening. Thunderstorms this afternoon and evening
will be capable of producing large hail as well as damaging wind
gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms are expected Thursday morning. A few of
these storms could become strong to severe with damaging wind gusts
being the main concern.
In addition, strong and gusty northwest winds are expected to
develop across the area Thursday afternoon/evening and then continue
into Friday morning. Wind gusts of 50 to 60 mph will be possible
Thursday night, especially across the higher terrain. This could
trigger the need for a High Wind Warning with later forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today, mainly this afternoon and
evening, and possibly again Thursday before noon.
In the hours before
Special weather statement, Apr 8, 3:50 AM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
450 AM EDT Wed Apr 8 2020
WVZ507-508-080945-
Western Greenbrier-Eastern Greenbrier-
450 AM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY THROUGH 600
AM EDT...
At 448 AM EDT, a strong thunderstorm was located near
Rainelle, moving southeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm along with frequent lightning.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Rainelle...
Alderson...
Rupert...
and Quinwood.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3826 8043 3822 8036 3811 8036 3805 8026
3806 7996 3805 7998 3787 8016 3778 8022
3775 8026 3772 8025 3769 8031 3773 8065
3787 8080 3787 8075 3795 8081 3799 8077
3806 8080 3806 8087 3810 8088 3808 8071
TIME...MOT...LOC 0848Z 307DEG 33KT 3800 8064
RABThunderstorm Wind, Bath
- When
- April 8, 4:30 AM EST to 4:31 AM EST
- Where
- Bath County, 2.03 mi W of Bacova to 1.8 mi W of Bacova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.070, -79.887
A line of thunderstorms blew down several trees across Mountain Valley Road near Blowing Springs Campground.
Thunderstorm Wind, Bath
- When
- April 8, 4:38 AM EST to 4:54 AM EST
- Where
- Bath County, 0.99 mi WSW of Warm Spgs to 0.26 mi NW of (Hsp)ingalls Fld Hot
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 38.045, -79.797
A line of thunderstorms produced damaging winds that blew down a tree onto a home near the community of Hot Springs, and caused damage to the communications tower for the Bath County 911 Center. This line of storms produced a 62 mph wind gust measured by the AWOS at the Ingalls Field Airport.
Thunderstorm Wind, Rockbridge
- When
- April 8, 5:00 AM EST to 5:03 AM EST
- Where
- Rockbridge County, 1.38 mi SSW of Raphine to 0.68 mi SSW of Marlboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.911, -79.236
Thunderstorms produced damaging winds that blew down a tree near Red Hill Road. The storms also blew down multiple branches in the surrounding area and caused one other tree to be split down the middle.
Thunderstorm Wind, Rockbridge
- When
- April 8, 5:00 AM EST to 5:04 AM EST
- Where
- Rockbridge County, 2.75 mi S of Kerrs Creek to 1.14 mi ENE of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.810, -79.515
A line of thunderstorms producing damaging winds brought down numerous trees from central Rockbridge County along a swath into the city of Lexington, including on High Street and Valley Pike Road. Some of the trees that were downed in Lexington landed on power lines, resulting in the loss of power for roughly 600 residents. One home had a tree fall on it, resulting in it needing to be evacuated.
Thunderstorm Wind, Rockbridge
- When
- April 8, 5:15 AM EST
- Where
- Rockbridge County, 1.43 mi ENE of Natural Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.640, -79.527
A line of thunderstorms with damaging winds blew down a tree at the intersection of Buck Hill Road and Petunia Lane in Natural Bridge.
Thunderstorm Wind, Amherst
- When
- April 8, 5:24 AM EST to 5:27 AM EST
- Where
- Amherst County, 0.17 mi NNE of Elon to 1.98 mi NNE of Elon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.522, -79.198
A large tree was blown down along Elon Road by thunderstorm winds. These winds also caused screen damage to a front porch in the Tobacco Row area.
Thunderstorm Wind, Amherst
- When
- April 8, 5:35 AM EST
- Where
- Amherst County, 2.01 mi N of Riverville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.549, -78.918
Thunderstorms winds blew down a tree on Old Galilee Road.
Thunderstorm Wind, Amherst
- When
- April 8, 5:37 AM EST
- Where
- Amherst County, 1.88 mi SE of Dillard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.449, -79.129
Thunderstorms winds blew down a tree on Thomas Road.
Hail, Giles
- When
- April 8, 2:35 PM EST
- Where
- Giles County, 0.8 mi ENE of Mountain Lake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.355, -80.537
Hail, Giles
- When
- April 8, 3:25 PM EST
- Where
- Giles County, 0.46 mi E of Rich Creek
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.380, -80.822
Hail, Giles
- When
- April 8, 3:27 PM EST
- Where
- Giles County, 0.49 mi ENE of Narrows
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.332, -80.811
Hail, Giles
- When
- April 8, 3:27 PM EST
- Where
- Giles County, 1.07 mi NNW of Klotz
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.345, -80.685
Thunderstorm Wind, Giles
- When
- April 8, 3:40 PM EST
- Where
- Giles County, 2.26 mi NE of Mountain Lake
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.374, -80.523
A line of thunderstorms produced an 84 mph wind gust at the Mountain Lake Biological Station.
Thunderstorm Wind, Pulaski
- When
- April 8, 3:45 PM EST
- Where
- Pulaski County, 1.79 mi NNW of Fairlawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.174, -80.613
A line of thunderstorms produced damaging winds that blew down or snapped several large trees.
Hail, Franklin
- When
- April 8, 3:50 PM EST
- Where
- Franklin County, 2.09 mi SE of Gogginsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.030, -79.902
Hail, Pulaski
- When
- April 8, 3:51 PM EST
- Where
- Pulaski County, 1.2 mi ESE of Fairlawn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.143, -80.580
Thunderstorm Wind, Montgomery
- When
- April 8, 3:51 PM EST
- Where
- Montgomery County, 0.89 mi NNW of Blacksburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.241, -80.428
A thunderstorm producing damaging winds blew down a power line near the intersection of Broce Drive and Tom's Creek Road in the community of Blacksburg.
Thunderstorm Wind, Franklin
- When
- April 8, 3:56 PM EST
- Where
- Franklin County, 1.18 mi SW of Redwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.006, -79.843
A thunderstorm producing damaging winds blew down several trees along Muse Field Road.
Thunderstorm Wind, Montgomery
- When
- April 8, 3:56 PM EST to 4:03 PM EST
- Where
- Montgomery County, 1.38 mi S of Rogers to 0.88 mi NNE of Cambria
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- 911 Call Center
- Coordinates
- 37.080, -80.400
A line of thunderstorms produced damaging winds that blew down numerous trees and tree limbs. This includes a report of a tree blown down on Lucas Street in the community of Christiansburg.
Hail, Danville (C)
- When
- April 8, 4:15 PM EST
- Where
- Danville (C) County, 1.65 mi NW of Danville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.610, -79.407
Thunderstorm Wind, Floyd
- When
- April 8, 4:15 PM EST
- Where
- Floyd County, 3.07 mi NW of Floyd
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.950, -80.361
Thunderstorm winds blew down several trees along Route 8.
Hail, Floyd
- When
- April 8, 4:18 PM EST
- Where
- Floyd County, 1.36 mi SSE of Check
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.031, -80.174
Thunderstorm Wind, Floyd
- When
- April 8, 4:18 PM EST
- Where
- Floyd County, 1.24 mi SW of Floyd
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.908, -80.336
Thunderstorm winds blew down a large tree along Mill Run Road.
Thunderstorm Wind, Wythe
- When
- April 8, 4:20 PM EST
- Where
- Wythe County, 1.49 mi NNE of Haven to 1.4 mi NNE of Haven
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 36.990, -81.110
Thunderstorm winds caused roof damage to a building along Queens Knob Road. These winds also blew down an apple tree.
Hail, Wythe
- When
- April 8, 4:27 PM EST
- Where
- Wythe County, 0.69 mi NNE of Lots Gap
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.929, -80.943
Hail, Franklin
- When
- April 8, 4:32 PM EST
- Where
- Franklin County, 0.4 mi E of Ferrum
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.920, -80.013
Thunderstorm Wind, Pittsylvania
- When
- April 8, 4:38 PM EST to 4:40 PM EST
- Where
- Pittsylvania County, 1.3 mi WNW of Chatham to 0.55 mi E of Chatham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $55,000
- Reported by
- Trained Spotter
- Coordinates
- 36.830, -79.420
Thunderstorm winds blew down several trees and tree limbs within the community of Chatham. This includes a tree reportedly blown down along Route 57. Two homes sustained damage to the roof caused by a falling tree, including one on Holt Street. An additional six homes sustained minor roof damage. At least five power poles were also snapped in the area by these winds, knocking out power to roughly 1,100 residents.
Hail, Pittsylvania
- When
- April 8, 4:40 PM EST
- Where
- Pittsylvania County, 0.74 mi N of Chatham
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.831, -79.398
Hail, Franklin
- When
- April 8, 4:41 PM EST
- Where
- Franklin County, 0.74 mi NE of Snydersville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.888, -79.862
Thunderstorm Wind, Henry
- When
- April 8, 4:42 PM EST
- Where
- Henry County, 0.89 mi WSW of Bassett
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 36.764, -79.994
A thunderstorm producing damaging winds blew down an estimated half-dozen trees and one power line within the community of Bassett. One of the trees fell onto a modular home.
Thunderstorm Wind, Henry
- When
- April 8, 4:45 PM EST
- Where
- Henry County, 0.59 mi NNE of Fieldale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.708, -79.947
A thunderstorm produced damaging winds that blew down two large trees in the community of Fieldale.
Thunderstorm Wind, Henry
- When
- April 8, 4:47 PM EST
- Where
- Henry County, 0.56 mi WSW of Smiths Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.697, -80.009
Thunderstorm winds blew down a large tree onto a nearby vehicle along Mitchell Farm Lane.
Thunderstorm Wind, Martinsville (C)
- When
- April 8, 4:52 PM EST
- Where
- Martinsville (C) County, 1.62 mi NW of Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.699, -79.887
Thunderstorm winds blew down six trees and at least one power line within the City of Martinsville.
Hail, Henry
- When
- April 8, 4:59 PM EST
- Where
- Henry County, 0.56 mi S of Leatherwood
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.722, -79.750
Large hail left dents in vehicles on Stoney Mountain Road.
Thunderstorm Wind, Smyth
- When
- April 8, 5:01 PM EST
- Where
- Smyth County, 1.68 mi NNW of Marion
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.852, -81.513
Thunderstorms winds blew down several large trees along Oak Lane in the community of Marion.
Thunderstorm Wind, Smyth
- When
- April 8, 5:02 PM EST
- Where
- Smyth County, 0.34 mi W of Saltville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.880, -81.756
Thunderstorms winds blew down several trees across the community of Saltville.
Thunderstorm Wind, Pittsylvania
- When
- April 8, 5:05 PM EST
- Where
- Pittsylvania County, 1.58 mi WSW of Callands
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.808, -79.605
Thunderstorm winds uprooted or snapped multiple large trees.
Thunderstorm Wind, Halifax
- When
- April 8, 5:05 PM EST
- Where
- Halifax County, 0.64 mi NE of Elmo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 36.676, -79.122
Thunderstorm winds blew down several large limbs that were up to 12 inches in diameter. Pea-size hail was also observed with this storm.
Hail, Smyth
- When
- April 8, 5:07 PM EST
- Where
- Smyth County, 1.11 mi W of Marion
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.830, -81.520
Hail, Franklin
- When
- April 8, 5:15 PM EST
- Where
- Franklin County, 0.83 mi N of Sontag
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.942, -79.801
Hail, Danville (C)
- When
- April 8, 5:26 PM EST
- Where
- Danville (C) County, 0.69 mi N of Danville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.600, -79.390
Hail, Pittsylvania
- When
- April 8, 6:59 PM EST
- Where
- Pittsylvania County, 1.87 mi WSW of Callands
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.810, -79.611
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 8 to 12, 20201 death · $315,000 · 2.75 in hail · 59 events
- Tornado and Hail in Indiana, April 8, 2020$2.4 million · EF1 · 69 events
- Tornadoes and Hail in Arkansas, April 8, 20202 injured · $258,000 · EF2 · 14 events
- Tornadoes and Hail in Ohio, April 8 to 9, 2020$655,000 · EF0 · 96 events
- Dense Fog in Wisconsin, April 8, 20201 death · $20,000 · 1 event
- Tornadoes and Hail in Kentucky, April 8, 2020$712,000 · EF1 · 61 events
- Hail and Damaging Winds in Illinois, April 8, 2020$1.6 million · 3 in hail · 67 events
- Tornadoes and Hail in Indiana, April 8, 2020$408,000 · EF1 · 27 events
- Tornado and Hail in Kentucky, April 8, 2020$295,000 · EF1 · 14 events
- Hail and Damaging Winds in Georgia, April 8 to 9, 2020$244,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Kentucky, April 8 to 9, 2020$338,000 · 1 in hail · 17 events
- Tornadoes and Hail in Georgia, April 8, 2020$275,000 · EF0 · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877712, 877718, 877786, 878306, 878318, 884267, 878320, 878319, 877738, 877742, 877739, 877750, 877763, 877758, 876455, 878307, 878415, 878416, 884271, 878317, 878414, 878308, 878413, 884278, 878412, 878309, 884276, 878311, 878310, 878411, 878408, 878410, 878409, 878312, 878327, 878328, 878325, 878326, 878316, 878315, and more.